Hail, Platte
- When
- April 28, 5:40 PM CST
- Where
- Platte County, 0.86 mi NE of Platte Center
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.540, -97.490
Emergency manager reported 1 inch hail.
Isolated thunderstorms led to severe criteria hail across eastern Nebraska. Hail fell in Platte Center for approximately 45 minutes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms led to severe criteria hail across eastern Nebraska. Hail fell in Platte Center for approximately 45 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 28, 5:35 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 635 PM CDT Thu Apr 28 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 415 PM CDT Thu Apr 28 2022 At 415 PM, the most notable features were the ongoing thunderstorms in northeast Nebraska, a marketable increase in the cumulus field over the last 3 hours and a stationary frontal boundary just northwest of Norfolk. Surface observations suggest good convergence along the boundary and this was seconded by the strong 925 mb frontogenesis indicated by the SPC Mesoanalysis. Otherwise winds were out of the southeast, surface dewpoints had inched back into the mid 50s and temperatures were in the upper 70s and lower 80s. Thunderstorm Potential this Evening and Tonight: The main challenge with the forecast tonight is the timing and location of thunderstorm activity. Given the current location of front across northeast Nebraska, the ongoing convection, and strong 925 mb frontogenesis, the most likely scenarios is that thunderstorms will increase in coverage along a line from Grand Island to Norfolk between now and 6 PM. Storms should then gradually drift southeast and could affect the Omaha or Lincoln Metros between 11 PM this evening and 6 AM Friday. Given the scatter shot nature of the CAM output today, this scenario relies on the more frequent HRRR updates and current observational trends. Sounding profiles suggest a multicellular storm mode, with a few embedded supercells possible. The primary threats should be hail to size of quarters and/or locally heavy rainfall. Though with Flash Flood Guidance values of 2 inches or more, it will take a solid training event to generate and flooding concerns. A More Significant Severe Thunderstorm Risk Friday Evening: The severe weather threat will increase through the day on Friday as a strong storm system moves into the Plains. Strong southerly WAA and moisture advection during the day on Friday should increase instability from eastern Texas to eastern Nebraska. Meanwhile it looks like low level cloud cover should keep our region largely capped through the day, limiting our shower and thunderstorm chances to whatever is left from tonight. The same probably won't be true in western Nebraska where storms should be ongoing Friday morning near a surface trough. As we advance towards the evening, the risk for severe weather will increase significantly as as surface low and front/dryline advance through central and eastern Nebraska. Forecast soundings, hodographs and shear profiles, and the CAMS generally favor a line of storms. Within any line there could be embedded supercells. The primary hazards are expected to be hail of golf ball size or larger, damaging winds in excess of 65 mph and possibly a couple tornadoes. The peak period for severe weather is expected to be between 7 PM and 11 PM. The Weekend and Early Next Week: The surface low will move through Iowa and Wisconsin very slowly over the weekend. As this occurs it will open the door for another round of strong northwest winds on the backside of the low Saturday. The NBM 4.1 peak wind gust probabilities would suggest peak wind gusts in the 40 to 60 mph range (10th to 90th percentile). This looks to be supported by the deterministic guidance which suggest 850 mb winds of 45 to 60 kts. Winds toward the higher end of this range are most likely in northeast Nebraska. Wrap around rain shower activity should accompany the winds on Saturday and storm total rain amounts (Friday & Saturday) of 0.50 to 1.50 inches are possible. A Wind Advisory is likely Saturday (>90% chance) and a High Wind Warning could be needed (~40% chance). It won't be quite as windy on Sunday (sustained 10 to 20 mph with gusts up to 35 mph), and any lingering rainfall should end in the morning as the surface low drifts east. Another storm system could bring more rainfall to the region by Monday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 629 PM CDT Thu Apr 28 2022 Scattered showers and thunderstorms are the primary concern through tonight with lowering ceilings and potential for drizzle through much of Friday. Any storms tonight may produce hail up to the size of quarters with pockets of very heavy rainfall. IFR to LIFR conditions are expected at all sites through much of Friday through the end of the TAF period. Just beyond this TAF period, strong to severe thunderstorms are possible Friday night but more on that in later issuances. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Albright AVIATION...Kern
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 435 PM CDT Thu Apr 28 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291145- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 435 PM CDT Thu Apr 28 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Scattered thunderstorms are expected tonight and Friday. A couple storms could produce quarter size hail or locally heavy rainfall tonight. A significantly greater severe weather risk will arrive in the region Friday evening between 7 PM and 11 PM. During this period, storms may produce damaging winds in excess of 65 mph and ping pong ball or larger hail. A couple brief tornados are also possible. Widespread rainfall totals of 0.25 to 1.00 inches are expected, with isolated totals over 2 inches. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Strong northwest winds, gusts up to 60 mph in northeast Nebraska, are possible Saturday. Additional rainfall totals of 0.10 to 0.50 inches can also be anticipated Saturday. Thunderstorm activity may return to the region Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday.
The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Emergency manager reported 1 inch hail.
Trained spotter reported 1.25 inch hail.
Emergency manager reported golf ball sized hail.
Emergency manager reported numerous flooded county roads.
Trained spotter reported water over highway 22 west of Monroe.
Public reported estimated 80 mph wind gusts and power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017851, 1017852, 1017853, 1017855, 1017856, 1017858.